Montana, 2023

High Wind in Montana, June 19, 2023

June 19, 2023 · NWS TFX · 2 events in 2 counties and zones

A strong weather disturbance moved across southwest Montana. This brought a prolonged period of strong wind to the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A strong weather disturbance moved across southwest Montana. This brought a prolonged period of strong wind to the area. Peak wind gusts measured across the area were around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 19, 1:02 PM MST, 45 minutes earlier.

Area forecast discussion, Jun 19, 1:02 PM MST, 45 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
202 PM MDT Mon Jun 19 2023

.SYNOPSIS...

Isolated to scattered showers expected through evening today and
tomorrow, followed by drier conditions by midweek. Strong, gusty
winds are also expected across the Rocky Mountain Front and
Southwest Montana today. Afternoon temperatures remain below
seasonal average, but gradually return to normal for the end of
the week.

&&

.DISCUSSION...

A broad upper-level trough over the Pacific Northwest and associated
low continues to be the provider for unsettled weather across the
region this week, resulting in an influx of moisture from the
Pacific, as indicated in the latest low-level water vapor imagery.
In addition, strong southwesterly flow aloft will result in gusty
surface winds across  portions of Southwest Montana beginning this
afternoon. The inherited High Wind Warning for the Madison and
Beaverhead River Valleys, Ruby Mountains and Southern Beaverhead
Mountains, the Madison and Gallatin Ranges, and the Centennial
Mountains went into effect at noon today and will remain in effect
through 8 PM MDT this evening. Sustained winds of 30 to 40 mph,
gusting upwards of 60 mph are expected during this time. Although
below highlight criteria, strong, gusty crosswinds up to 50 mph are
also expected along the Rocky Mountain Front and adjacent plains. In
both instances, difficult travel conditions are anticipated,
especially for high-profile vehicles and those pulling a trailer.
Anyone traveling are urged to prepare for strong, gusty winds and
always know your vehicle limits.

Additionally, another round of isolated to scattered showers are
underway throughout the evening. Ensembles continue to suggest
precipitable water values of right around 0.60" across the North-
central and Southwest Montana for this afternoon. Latest
probabilistic guidance suggests these showers; however, will not
bring much precipitation, showcasing many locations will fall well
short of the 0.10" mark through midnight Tuesday. In fact, the
highest concentrations for precipitation falls over the Little
Belts, with roughly a 30 to 40% chance of reaching 0.25"
precipitation.

Furthermore, snowfall development Tuesday through Wednesday has
scaled back significantly as well, decreasing to generally 1 to 2
inches of snowfall falling along the mountains of Southwest Montana,
especially the Tobacco Root and Pioneers. Even then, snow levels
continue to creep upward, signifying the latest model runs are much
warmer, thus snow chances have become more scarce. Regardless,
colder and wetter condtions with any wind while recreating in the
backcountry will bring a risk of hypothermia to those unprepared for
such conditions.

Afternoon temperatures for the next couple days linger in the low to
mid 60s for most locations, though still remaining slightly below
seasonal averages through at least Wednesday. Overnight temperatures
persist in the lower 40s for most, though some locations,
particularly around the Cut Bank vicinity and for areas south of I-
90 pose risk for experiencing late frost conditions (occurring
around 36 degrees F). Probabilistically speaking, there's a >50%
chance of many locations south of I-90 to experience a late frost
tonight and tomorrow night, and right around a 30% chance for the
Cut Bank vicinity. Toward the latter end of the week, temperatures
gradually warm back up, with afternoon temperatures reaching back
to the 70s for most, returning to seasonal averages.

Drier conditions are expected midweek through Thursday; however,
will end abruptly as longer range ensembles currently support
precipitable water values of between 0.80" and 1.00". This deeper
moisture, in conjunction with warmer temperatures, would favor an
increased chance for widespread showers and thunderstorms late
Friday and Saturday. - Pierce

&&

.AVIATION...
1215 AM MDT Mon Jun 19 2023 (19/18Z TAF Period)

Clouds are beginning to increase across North Central and
Southwestern Montana, bringing a few areas of MVFR ceilings. These
clouds will continue to thicken through the day today, eventually
bringing a few areas of rain showers and thunderstorms along with
them, mainly across Southwestern MT. In addition to the rain and
thunderstorms across the SW, winds will be on the increase, with
some airports in SW MT seeing wind gusts of 45-50+kts this
afternoon. Winds and rain will decrease across the Southwest
overnight tonight. Across the plains, expect just a few lower
ceilings and isolated rain showers with some mountain obscuration
possible area wide through tonight. Ludwig

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  41  64  42  63 /  70  10  40  30
CTB  39  62  37  63 /  20  10  20  30
HLN  42  65  42  67 /  30  30  60  30
BZN  41  63  38  63 /  30  30  50  20
WYS  33  55  28  58 /  70  30  20  10
DLN  35  58  35  59 /  10  40  40  10
HVR  44  69  45  68 /  60   0  30  30
LWT  42  61  40  61 /  60  30  60  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 8 PM MDT this evening for Beaverhead and
Western Madison below 6000ft-Gallatin and Madison County
Mountains and Centennial Mountains-Madison River Valley-Ruby
Mountains and Southern Beaverhead Mountains.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 19, 9:19 AM MST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1019 AM MDT Mon Jun 19 2023

MTZ301>303-307-308-192230-
East Glacier Park Region-Northern High Plains-
Eastern Glacier, Western Toole, and Central Pondera-
Southern Rocky Mountain Front-Southern High Plains-
Including the cities of East Glacier Park, Kiowa, Babb,
Saint Mary, Marias Pass, Logan Pass, Browning, Heart Butte,
Dupuyer, Cut Bank, Ethridge, Santa Rita, Rogers Pass, Bynum,
Choteau, and Pendroy
1019 AM MDT Mon Jun 19 2023

...STRONG, GUSTY WINDS TODAY...

Wind gusts up to 50 mph are expected along the Rocky Mountain
Front and adjacent plains, which may lead to difficult travel
conditions, especially for high-profile vehicles or those pulling
trailers. If you are traveling through the area, prepare for
strong crosswinds and know your vehicle limits.
Local storm report, Jun 19, 1:26 PM MST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
226 PM MDT Mon Jun 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     Non-Tstm Wnd Gst 3 SW Cut Bank           48.60N 112.37W
06/19/2023  M55 MPH          Glacier            MT   ASOS

            ASOS station KCTB Cut Bank Airport.

&&

Brusda

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Ruby Mountains and Southern Beaverhead Mountains

When
June 19, 1:47 PM MST
Where
Ruby Mountains and Southern Beaverhead Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
45.217, -112.410 (the zone’s center; the record gives no point)

Measured by site BRRM8 near Brenner.

High Wind, Madison River Valley

When
June 19, 1:57 PM MST
Where
Madison River Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.301, -111.920 (the zone’s center; the record gives no point)

Measured by Montana Department of Transportation Site MTNOR near Norris Hill.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105758, 1105759.